Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 3, 2008, 4:34 PM EDT for Berkshire County, Massachusetts. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2008, 4:34 PM EDT (20:34 UTC)
- Expired
- Sep 3, 2008, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
County Berkshire County, MA
The radar
The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:35 PM EDT | HAIL 1.5 | 1 Se Becket, MA | HAIL UP TO 1.50 INCH FELL ALONG SURRINER RD. LEAVING SHREDDED LEAVES ALL OVER THE ROAD. |
| Sep 3, 4:42 PM EDT | HAIL 1 | Becket, MA | ESTIMATED NICKEL TO QUARTER SIZE HAIL ALONG ROUTE 20 IN BECKET. |
| Sep 3, 4:49 PM EDT | HAIL 0.88 | East Otis, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 032034
SVRALY
MAC003-032115-
/O.NEW.KALY.SV.W.0237.080903T2034Z-080903T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT WED SEP 3 2008
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
* UNTIL 515 PM EDT
* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BECKET...OR 16 MILES NORTHWEST OF WESTFIELD...AND MOVING SOUTH AT
27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OTIS BY 445 PM EDT...
SANDISFIELD BY 500 PM EDT...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4215 7302 4215 7306 4209 7306 4204 7304
4204 7308 4204 7320 4238 7312 4238 7306
4233 7305 4231 7303 4231 7299
TIME...MOT...LOC 2034Z 006DEG 23KT 4227 7301
$$2 follow-up statements
000
WWUS51 KALY 032053
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT WED SEP 3 2008
MAC003-032115-
/O.CON.KALY.SV.W.0237.000000T0000Z-080903T2115Z/
BERKSHIRE MA-
452 PM EDT WED SEP 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN BERKSHIRE COUNTY...
AT 448 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST OTIS...
OR 14 MILES WEST OF WESTFIELD...MOVING SOUTH AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW BOSTON...WEST NEW BOSTON...MONTVILLE AND SANDISFIELD BY 500 PM
EDT...
ROOSTERVILLE...6 MILES EAST OF SOUTH SANDISFIELD AND 6 MILES EAST
OF KONKAPOT BY 505 PM EDT...
MCCLAVEVILLE AND FREE QUARTER BY 510 PM EDT...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4215 7302 4215 7306 4209 7306 4204 7304
4204 7308 4204 7320 4238 7312 4238 7306
4233 7305 4231 7303 4231 7299
TIME...MOT...LOC 2052Z 006DEG 23KT 4216 7303
$$
FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY000
WWUS51 KALY 032117
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT WED SEP 3 2008
MAC003-032127-
/O.EXP.KALY.SV.W.0237.000000T0000Z-080903T2115Z/
BERKSHIRE MA-
517 PM EDT WED SEP 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BERKSHIRE COUNTY
HAS EXPIRED...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4215 7302 4215 7306 4209 7306 4204 7304
4204 7308 4204 7320 4238 7312 4238 7306
4233 7305 4231 7303 4231 7299
TIME...MOT...LOC 2053Z 006DEG 23KT 4215 7303
$$
FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:22 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 3, 4:22 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 422 PM EDT WED SEP 3 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS MAINLY FROM THE HUDSON VALLEY EASTWARD INTO THIS EVENING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. VERY WARM AND INCREASINGLY HUMID AIR WILL MOVE IN FOR FRIDAY...BEFORE TROPICAL STORM HANNA IMPACTS THE REGION WITH UNSETTLED WEATHER THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ISOLATED SHOWERS AND MAYBE A ROGUE THUNDERSTORM WILL PERSIST THROUGH ABOUT 8 OR 9 PM...BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING. SO FAR A FEW ECHOES HAVE POPPED UP OVER THE HIGHER TERRAIN OF THE GREEN MOUNTAINS AND BERKSHIRES...WITH CYCLONIC FLOW AROUND A SLOW MOVING UPPER LOW CENTERED ACROSS THE EASTERN ATLANTIC. SBCAPE VALUES RATHER IMPRESSIVE AROUND 1500 J/KG...SO WILL CONTINUE TO MENTION THUNDER. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN ONE OR TWO OF THE TALLER STORMS. THIS UPPER LOW IS FORECAST TO FINALLY MOVE EASTWARD TONIGHT. OVERNIGHT SOME PATCHY VALLEY FOG WILL DEVELOP...WITH MIN TEMPS MAINLY IN THE MID 50S TO LOWER 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE UPPER LOW NEAR THE NEW ENGLAND COAST SHOULD FINALLY PULL AWAY INTO THE CANADIAN MARITIMES BY THUR MORNING AS IT GETS NUDGED EASTWARD BY A TROF ADVANCING THROUGH THE UPPER MIDWEST. AN UPPER RIDGE WILL START TO BUILD ACROSS OUR REGION DURING THE DAY THUR...AS A WEAK COLD FRONT AT THE SURFACE PASSES THROUGH. WITH LACK OF DYNAMICS AND WIND FLOW THE FRONT SHOULD PASS THROUGH WITH LITTLE FANFARE. WILL CONTINUE TO MENTION SLIGHT CHANCE POPS SINCE THERE WILL BE SOME LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS CLIMB INTO THE 60S. SINCE UPPER LEVEL TEMPS WILL BE WARMING...NOT MUCH INSTABILITY WILL DEVELOP SO WILL NOT MENTION ANY THUNDER. MAX TEMPS WILL CONTINUE TO RUN ABOVE AVERAGE WITH MID TO UPPER 80S WIDESPREAD IN THE VALLEYS. THERE COULD BE SOME 90 DEGREE READINGS IN THE MID HUDSON VALLEY. THE WEAK COLD FRONT WILL ACTUALLY BECOME DIFFUSE AND STALL ACROSS THE AREA THUR NIGHT...SO THERE WILL BE NO APPRECIABLE CHANGE IN AIR MASS. IF ANYTHING...EVEN WARMER AND MORE HUMID AIR WILL ADVECT NORTHWARD BY FRI AS THE UPPER RIDGE TAKES HOLD AND THE SURFACE FRONT LIFTS BACK NORTHWARD AS A WARM FRONT AND SOUTHERLY FLOW INCREASES. THIS ADDITIONAL WARM SURGE WILL ALLOW TEMPS TO POSSIBLY REACH 90 AS FAR NORTH AS THE CAPITAL REGION. THE RECORD HIGH FOR ALBANY ON FRI IS 91...AND WE COULD GET VERY CLOSE. WILL CONTINUE TO MENTION DRY FORECAST THROUGH FRI...WITH A STRONG CAP IN PLACE. IT APPEARS TRANQUIL CONDITIONS WILL PERSIST THROUGH AT LEAST FRI EVENING...AS WE WILL BE IN A COL BETWEEN THE REMNANTS OF GUSTAV ACROSS QUEBEC AND HANNA IN THE CAROLINAS...AND A RIDGE OF HIGH PRESSURE ACROSS THE WESTERN GREAT LAKES AND ANOTHER ACROSS THE EASTERN ATLANTIC. WILL MENTION CHANCE TO LIKELY POPS FROM NORTH TO SOUTH LATE FRI NIGHT...AS THE GFS IS HINTING AT SOME PRECIP DEVELOPING ASSOC WITH A PREDECESSOR RAIN EVENT /PRE/. CSTAR RESEARCH HAS SHOWN THAT A PRE CAN DEVELOP WELL AHEAD OF A TROPICAL SYSTEM IN THE RIGHT ENTRANCE REGION OF AN UPPER JET ACROSS QUEBEC/CANADIAN MARITIMES. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THIS PERIOD IS ENTIRELY DEPENDENT ON THE FUTURE TRACK AND EVOLUTION OF HANNA...AND FOLLOWS CLOSELY TO THE NHC TRACK. SHOULD THIS COME TO FRUITION...THE BEST CHANCE FOR WIDESPREAD...HEAVY RAIN APPEARS TO BE SAT INTO SAT NIGHT. IN ADDITION...GUSTY WINDS WILL BE POSSIBLE ACROSS PORTIONS OF THE MID HUDSON VALLEY...SW MA AND NW CT...PARTICULARLY ACROSS THE HIGHER ELEVATIONS OF THE TACONICS...SOUTHERN BERKS AND LITCHFIELD HILLS. RAINFALL AMOUNTS OF 1-3 INCHES ARE POSSIBLE...WITH THE HIGHEST TO THE S/E. TEMPERATURES WILL ALSO BE HIGHLY DEPENDENT ON ULTIMATE TRACK OF HANNA AS WELL...AND WE HAVE GENERALLY SIDED WITH HPC GUIDANCE. THIS YIELDS MAXES IN THE 60S ACROSS THE HIGHER TERRAIN...WITH LOWER/MID 70S IN THE VALLEYS...ESP TO THE S/E. IT SHOULD BE NOTED THAT...SHOULD WIDESPREAD RAINFALL COME TO FRUITION BY SAT AFTERNOON...TEMPS ON THE N SIDE OF FRONT COULD BE CONSIDERABLY COOLER...PERHAPS FALLING THROUGH THE 60S DURING SAT AFTN...AND THIS COULD EVEN INCLUDE THE CAPITAL REGION EXTENDING AS FAR S AS THE MID HUDSON VALLEY AS INCREASING LOW/MID LEVEL FRONTOGENETICAL FORCING POTENTIALLY ALLOWS SHALLOW RAIN COOLED AIR MASS TO SEEP SOUTHWARD. RAIN SHOULD TAPER TO SCATTERED SHOWERS BY SUN...WITH SOME CLEARING POSSIBLE BY AFTERNOON. MAX TEMPS SHOULD MAINLY BE IN THE 70S IN THE VALLEYS...WITH 60S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY. THE REMNANTS OF HANNA HAVING DEPARTED...HIGH PRESSURE PARKED OVER THE NORTHEAST SUNDAY NIGHT AND MON GIVES WAY TO A COLD FRONT FROM THE WEST ON TUE. SLGT CHC POPS ACROSS CWA INCREASE TO CHC FOR MON NGT THRU TUE NGT PERIOD...THEN BACK TO SLGT CHC AS HIGH PRESSURE BUILDS BACK IN BEHIND FRONT. WENT WITH GFS TEMPS...WHICH ARE A FEW DEGREES LOWER THAN THE MEX. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL PERSIST...AS A LOW PRESSURE CENTER OFF THE NEW ENGLAND COAST PROVIDE SOME MID AND HIGH LEVEL CLOUDS OVER THE AREA. UPPER LEVEL JET MAX AND DAYTIME HEATING WILL AID IN ISOLATED CONVECTION DEVELOPMENT OVER ELEVATED TERRAIN THIS AFTERNOON. HAVE INCLUDED VCSH AND CB FOR KGFL/KALB AS THESE TERMINALS IS NEAR BEST DYNAMICS. KGFL WILL DETERIORATE TO IFR CONDITIONS AROUND 06Z DUE TO VSBYS. CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER SUNRISE. KALB AND KPOU WILL REMAIN VFR OVERNIGHT. WINDS WILL PICK UP FROM THE SOUTHWEST AT ALL TERMINALS IN THE LATE MORNING/EARLY AFTERNOON. OUTLOOK... THU...VFR...CHC FOR ISOLD SHRAS. FRI...VFR...NO SIG WX. FRI NIGHT...MVFR/VFR...CHC OF SHRAS. SAT-SUN...MVFR/IFR/LIFR CIGS/VSBYS IN STRATIFORM RAINFALL/POSSIBLY HVY AT TIMES/...IMPROVING CONDITIONS SUNDAY PM. MON...MVFR/VFR...POSS MORNING MIST/FOG. && .FIRE WEATHER... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM THE HUDSON VALLEY EASTWARD INTO THIS EVENING BEFORE DIMINISHING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. WARM AND HUMID CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK. RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT TONIGHT...THEN DROP TO AROUND 45 TO 55 PERCENT IN THE VALLEYS AND 55 TO 65 PERCENT ACROSS THE HIGHER ELEVATIONS. WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING MAINLY WESTERLY LESS THAN 10 MPH. && .HYDROLOGY... OTHER THAN A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...LITTLE IN THE WAY OF PRECIPITATION IS FORECAST THROUGH FRIDAY. BASIN AVERAGE PRECIPITATION WILL BE LIGHT TODAY...BUT A FEW LOCALLY HEAVY DOWNPOURS MAY OCCUR. LITTLE IN THE WAY OF STREAM RESPONSE IS EXPECTED AS SURFACE SOIL MOISTURE CONDITIONS ARE VERY DRY. NEXT SIGNIFICANT RAINFALL IS EXPECTED THIS WEEKEND WITH TROPICAL STORM HANNA. MODELS INDICATE THAT RAINFALL MAY BEGIN WELL IN ADVANCE OF THE STORM WITH A TROUGH OF LOW PRESSURE AHEAD OF THE STORM. MODEL CONSENSUS SUGGESTS THAT A SOUTHWEST TO NORTHEAST SWATH OF 3 TO 5 INCH TOTAL RAINFALL IS POSSIBLE FROM HANNA. LOCATION OF THIS SWATH OF HEAVY RAIN IS STILL IN QUESTION AT THIS TIME...BUT WE BELIEVE THE BAND OF HEAVY RAIN WILL BE SOUTH AND EAST OF ALBANY NEW YORK...WITH AMOUNTS DECREASING TO THE NORTH AND WEST WITH THE WESTERN ADIRONDACK REGION ONLY RECEIVING AROUND AN INCH OF PRECIPITATION. MAIN STEM RIVER FLOODING IS NOT EXPECTED AT THIS TIME FROM HANNAS PRECIPITATION...BUT LOCALIZED URBAN...SMALL STREAM AND FLASH FLOODING IS POSSIBLE. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD KEEP UP WITH LATEST FORECASTS FOR HANNA AND ASSOCIATED RAINFALL. FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...JPV NEAR TERM...JPV SHORT TERM...JPV LONG TERM...KL/ELH AVIATION...KGS/JPV FIRE WEATHER...JPV HYDROLOGY...SND
Hazardous weather outlook, Sep 3, 10:00 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1000 AM EDT WED SEP 3 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1000 AM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE GREATEST CHANCE ACROSS THE HIGHER ELEVATIONS OF SOUTHERN VERMONT AND WESTERN MASSACHUSETTS. SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS...UP TO 45 MPH...AND SMALL HAIL. THE THUNDERSTORMS WILL MOVE FROM NORTH TO SOUTH AT 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR HEAVY RAINFALL SATURDAY THROUGH SATURDAY NIGHT...AS THE REMNANTS OF HURRICANE HANNA MAY IMPACT THE REGION. THERE IS ALSO THE CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:38 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 67 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.